Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 106, NWS Grand Forks, ND

August 3, 20125 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2012, 3:58 PM CDT for 5 counties in North Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2012, 3:58 PM CDT (20:58 UTC)
Expired
Aug 3, 2012, 4:47 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:25 PM CDTTSTM WND DMG2 E Petersburg, NDSTRONG WINDS FLATTENED CORN AND LASTED 5 TO 10 MIN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WUUS53 KFGF 032058
SVRFGF
NDC035-039-063-071-099-032200-
/O.NEW.KFGF.SV.W.0106.120803T2058Z-120803T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 PM CDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTH CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTH CENTRAL WALSH COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
  PEKIN...OR 34 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKOTA AND KLOTEN AROUND 405 PM CDT.
  ANETA AROUND 410 PM CDT.
  MAPES AROUND 415 PM CDT.
  MICHIGAN AROUND 420 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE WHITMAN...NIAGARA...NORTHWOOD...KEMPTON AND LARIMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4832 9794 4773 9741 4767 9781 4767 9798
      4764 9798 4759 9834 4780 9853 4791 9852
      4792 9862 4793 9864
TIME...MOT...LOC 2058Z 239DEG 29KT 4782 9826
WIND...HAIL 60MPH 1.00IN

$$

PR/BB
2 follow-up statements
678 
WWUS53 KFGF 032121
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
421 PM CDT FRI AUG 3 2012

NDC039-071-032130-
/O.CAN.KFGF.SV.W.0106.000000T0000Z-120803T2200Z/
GRIGGS ND-RAMSEY ND-
421 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RAMSEY COUNTY IN
NORTHEAST NORTH DAKOTA...AND NORTHEASTERN GRIGGS COUNTY IN SOUTHEAST
NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4803 9847 4802 9842 4805 9842 4832 9794
      4773 9741 4767 9781 4767 9817 4782 9824
      4801 9850
TIME...MOT...LOC 2120Z 239DEG 29KT 4792 9800

$$

NDC035-063-099-032200-
/O.CON.KFGF.SV.W.0106.000000T0000Z-120803T2200Z/
GRAND FORKS ND-NELSON ND-WALSH ND-
421 PM CDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WALSH...NELSON AND WESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH
DAKOTA UNTIL 500 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 8 MILES
SOUTH OF PETERSBURG...OR 41 MILES EAST OF DEVILS LAKE...MOVING TO THE
NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITMAN...PETERSBURG AND LOGAN CENTER AROUND 425 PM CDT.
  NIAGARA AROUND 435 PM CDT.
  NORTHWOOD...KEMPTON AND DAHLEN AROUND 440 PM CDT.
  LARIMORE AND MCCANNA AROUND 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4803 9847 4802 9842 4805 9842 4832 9794
      4773 9741 4767 9781 4767 9817 4782 9824
      4801 9850
TIME...MOT...LOC 2120Z 239DEG 29KT 4792 9800
WIND...HAIL 60MPH 1.00IN

$$

PR/BB
515 
WWUS53 KFGF 032147
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
447 PM CDT FRI AUG 3 2012

NDC035-063-099-032157-
/O.CAN.KFGF.SV.W.0106.000000T0000Z-120803T2200Z/
GRAND FORKS ND-NELSON ND-WALSH ND-
447 PM CDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WALSH...NELSON
AND WESTERN GRAND FORKS COUNTIES IN NORTHEAST NORTH DAKOTA IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4803 9847 4802 9842 4805 9842 4832 9794
      4773 9741 4767 9781 4767 9817 4782 9824
      4801 9850
TIME...MOT...LOC 2147Z 239DEG 29KT 4803 9772

$$

PR/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:21 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 3, 2:21 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 PM CDT FRI AUG 3 2012

.SHORT TERM (TONIGHT-MONDAY)...MAIN CONCERN WILL BE SEVERE
POTENTIAL. 12Z MODELS IN DECENT AGREEMENT AND WILL USE A BLEND FOR
DETAILS. SITUATION APPEARS TO BE UNFOLDING AS EXPECTED. SURFACE
BOUNDARY/COLD FRONT ACROSS CENTRAL NORTH DAKOTA WILL CONTINUE TO
PROPAGATE EASTWARD INTO THE EVENING HOURS. AS FORCING (SEEN BY
SHOWERS AND THUNDERSTORMS BEHIND THIS FEATURE) MOVES INTO THE AREA
OF HIGHER INSTABILITY (WEAKER CIN) EXPECT MORE SURFACE BASED AND
THUS STRONGER STORMS...LIKELY BY 20Z-21Z. EXPECTING A STRONG LINE
OF STORMS TO MOVE THROUGH THE REGION FROM WEST TO EAST...MUCH LIKE
THE HRRR HAS BEEN SUGGESTING. THE MAIN QUESTION AT THIS POINT IS
WHETHER OR NOT VERY STRONG DEEP LAYER (50+ KNOTS) ENTERING THE
WESTERN FA AFTER 00Z WILL INTERACT WITH THE LINE OF STORMS. THE
STRONGEST DEEP LAYER SHEAR MAY LAG THE STORMS...BUT INCREASING
SHEAR SHOULD HELP AID ORGANIZED ACTIVITY. SEE SWODY1/SWOMCD
1691/WATCH 553 FOR MORE DETAILS. MADE SOME MINOR CHANGES TO
POP/WX GRIDS BASED ON EXPECTED TIMING.

SATURDAY...UPPER LOW WILL SLOWLY PROPAGATE THROUGH THE REGION.
COLD AIR ADVECTION AND WINDY CONDITIONS EXPECTED BY THE AFTERNOON
HOURS...ALONG WITH SHOWERS AND POSSIBLY THUNDER.

SUNDAY-MONDAY...NORTHWEST FLOW ALOFT WITH WARMING AIRMASS WILL BE
THE GENERAL RULE. A WEAK FROPA IS EXPECTED ON MONDAY...BUT DRY
AIRMASS WILL REMAIN IN PLACE AND NO PRECIP EXPECTED.

.LONG TERM (MONDAY NIGHT-FRIDAY)...MEDIUM RANGE MODELS SHARE SAME
BASIC LARGE-SCALE SYNOPTIC PATTERN NEXT WEEK...BUT DIFFER QUITE A
BIT IN DETAIL. WITH RIDGE CENTERED OVER THE FOUR CORNERS AND A
HUDSON BAY TROUGH...NORTHWEST FLOW ALOFT WILL PREVAIL ACROSS THE
NORTHERN PLAINS. BOTH GFS/ECMWF PAINT PERIODS OF LIGHT QPF TUESDAY
NIGHT THROUGH THE END OF THE WEEK WITH WEAK EMBEDDED SHORT-
WAVES...SO WILL MAINTAIN ALL BLEND 20 TO 30 POPS. NO REAL CHANGE
IN AIR MASS...SO TEMPERATURES WILL RANGE FROM THE 80S DURING THE
DAY TO THE 60S AT NIGHT.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ND WILL MOVE
EAST- NORTHEASTWARD LATE THIS AFTERNOON AND EVENING...IMPACTING
ALL TAF SITES. SOME STORMS MAY BE SEVERE WITH DAMAGING WIND AND
LARGE HAIL. CEILINGS AND VISIBILITY MAY ALSO DROP INTO THE
MVFR/IFR RANGE WITH STRONGER STORMS. GUSTY SOUTH-SOUTHEAST WIND
WILL SHIFT TO THE WEST-NORTHWEST OVERNIGHT AFTER COLD FRONTAL
PASSAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/ROGERS
Hazardous weather outlook, Aug 3, 5:54 AM CDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
554 AM CDT FRI AUG 3 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
554 AM CDT FRI AUG 3 2012

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES FROM 3 PM UNTIL
MIDNIGHT. THE BEST CHANCE FOR TORNADOES IS EXPECTED ALONG AND
SOUTH OF THE INTERSTATE 94 CORRIDOR IN SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE
THROUGH THE REGION TONIGHT...CAUSING THE CHANCE FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

DK

In the hours before

Special weather statement, Aug 3, 3:29 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
329 PM CDT FRI AUG 3 2012

NDZ007-008-032130-
CAVALIER ND-PEMBINA ND-
329 PM CDT FRI AUG 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PEMBINA AND
NORTHEASTERN CAVALIER COUNTIES UNTIL 430 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 10 MILES NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VANG AROUND 340 PM CDT.
WALHALLA AROUND 405 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4900 9827 4900 9768 4877 9825 4893 9843
      4901 9830
TIME...MOT...LOC 2029Z 233DEG 18KT 4889 9822

ROGERS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:21 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey54 min
Aug 3, 3:29 PM CDTSpecial Weather StatementFGFCavalier61 min
Aug 3, 5:30 PM CDTSpecial Weather StatementFGFRansom, Richland45 min
Aug 3, 5:45 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent60 min
Aug 3, 6:33 PM CDTSevere Thunderstorm WarningFGFCass, Richland57 min
Aug 3, 6:34 PM CDTSevere Thunderstorm WarningFGFTraill56 min
Aug 3, 6:39 PM CDTTornado WarningFGFCass, Traill51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.